Georgia, 2020Hail and Damaging Winds in Georgia, May 3 to 5, 2020
May 3 to 5, 2020 · NWS FFC · 13 events in 10 counties and zones
A moist and moderately instable airmass combine with weak northwesterly upper-level flow and a frontal boundary stalled across north Georgia resulted in isolated to scattered strong to severe thunderstorms each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and moderately instable airmass combine with weak northwesterly upper-level flow and a frontal boundary stalled across north Georgia resulted in isolated to scattered strong to severe thunderstorms each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 5:55 PM EST, 21 minutes earlier.
Area forecast discussion, May 3, 5:55 PM EST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
655 PM EDT Sun May 3 2020
.UPDATE FOR AVIATION...
PREV DISCUSSION... /Issued 245 PM EDT Sun May 3 2020/
SHORT TERM /Tonight through Monday Night/...
Surface high pressure over the region is now centered over south
GA/N FL and is expected to continue moving east over the Atlantic
through Monday morning. This ridge shifting will allow a weak cold
front to push into N GA tonight bringing isolated showers and
thunderstorms to the state. As the front slowly sags southward, the
front looks to stall somewhere across north Georgia, centering the
chances for rain around the I-20 corridor. Although the global
models are generally in agreement, there are some slight
discrepancies with the available moisture and intensity of the
system. Decided to keep just isolated to scattered pops across the
area with isolated thunder beginning tonight and continuing through
Monday night. Instability does increase a bit across N and Central
GA Monday and SPC does have N GA in a Marginal risk area so a strong
to isolated severe thunderstorm isn't out of the question for
Monday. Looks like the biggest threat will be damaging winds,
Lightning, and hail.
01
LONG TERM /Tuesday through Sunday/...
Not much change to the long term with zonal flow aloft initially
brining systems through every few days. Warm front will lift north
of the area late Monday night into Tuesday followed by a cold
front approaching the northern zones Tuesday evening. Limited
moisture but ample lift will result in a small area of likely for
the northern zones and sharp cutoff to 20 pops or less for
Central GA.
Front clears the rest of the area on Wed with windier and cooler
conditions filtering in its wake. The next major system will move
through on Friday but much disagreement exists among the guidance
as to how much moisture and energy are associated with it. The GFS
is much more aggressive with pops but for now will use a blend for
this cycle which yields high chance pops.
Dry conditions to continue for the rest of the period with
seasonal temperatures expected.
Deese
&&
.AVIATION...
00Z Update...
VFR conditions to start with just mid to high clouds moving
over the area. Potential for MVFR ceilings Sunday morning for
the ATL area tafs that are expected to improve to VFR in the
afternoon. Potential for mainly isolated shower and thunderstorm
activity Sunday afternoon for the ATL/AHN areas.
Surface winds WSW less than 10 kts for the overnight then WNW
around 10 kts or less for Sunday.
//ATL Confidence...00Z Update...
High confidence for all elements to start.
Low confidence for ceilings after 12z.
BDL
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 63 85 63 84 / 10 20 30 50
Atlanta 63 81 64 84 / 10 20 20 30
Blairsville 59 78 57 75 / 30 20 50 70
Cartersville 62 80 62 83 / 20 20 30 60
Columbus 60 86 64 88 / 5 10 10 10
Gainesville 64 82 62 80 / 10 20 40 60
Macon 60 87 64 88 / 0 20 20 5
Rome 63 81 62 82 / 20 30 30 60
Peachtree City 61 83 62 86 / 5 20 20 20
Vidalia 62 89 66 90 / 0 5 10 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...BDL
Hazardous weather outlook, May 3, 3:21 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
421 PM EDT Sun May 3 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-042030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
421 PM EDT Sun May 3 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Isolated severe thunderstorms are possible for far north Georgia
tonight with the main threats being damaging wind, occasional
lightning, hail, and brief periods of heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Isolated to scattered thunderstorms are possible Monday through
Wednesday, with the highest chances of storms expected in North
Georgia. Monday's storms over North Georgia will have the
strongest potential for severe weather with strong wind gusts and
hail possible.
Another round of showers and thunderstorms will be possible on
Friday as well along a stronger frontal system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, May 3, 5:54 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
654 PM EDT Sun May 3 2020
GAZ001>004-011-032345-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-
654 PM EDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND DADE COUNTIES UNTIL 745 PM EDT...
At 654 PM EDT...a line of strong thunderstorms was along a line
extending from Cagle to near Fackler to near Woodville...and moving
east at 70 mph.
HAZARD...Winds 40 to 50 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Dalton, Lafayette, Ringgold, Trenton, Fort Oglethorpe, Rossville,
Chickamauga, Trion, Varnell, Lookout Mountain, Tunnel Hill, Cohutta,
Menlo, Center Post, Subligna, Blue Spring, Fairview, Linwood,
Villanow and Cloudland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8481 3461 8503 3462 8506 3460 8506
3446 8546 3447 8550 3498 8560
TIME...MOT...LOC 2254Z 283DEG 61KT 3545 8547 3478 8594 3466 8628
WIND...50MPHThunderstorm Wind, Dade
- When
- May 3, 6:16 PM EST to 6:40 PM EST
- Where
- Dade County, 0.98 mi ENE of Gass to 0.91 mi SSE of Wildwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.854, -85.533
The Dade County 911 center reported several trees blown down across the northern half of the county, including around the intersection of Wells Road and Highway 301 west of Trenton; Burkhalter Gap Road near Scenic View Lane and Scenic Highway near Fox Trail Road east of Trenton; and Wawona Drive at Highway 11 near Wildwood.
Thunderstorm Wind, Walker
- When
- May 4, 10:40 PM EST to 10:50 PM EST
- Where
- Walker County, 1.56 mi SE of Wallaceville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.886, -85.278
The Walker County Emergency Manager reported a tree blown down in the 200 block of Wilder Road.
Thunderstorm Wind, Walker
- When
- May 4, 10:45 PM EST to 10:55 PM EST
- Where
- Walker County, 0.63 mi E of Lake Howard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.749, -85.239
The Walker County Emergency Manager reported a tree blown down in the 3200 block of Ringgold Road.
Thunderstorm Wind, Gordon
- When
- May 4, 11:18 PM EST to 11:28 PM EST
- Where
- Gordon County, 0.64 mi WNW of Resaca
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.582, -84.941
The Gordon County 911 center reported trees blown down across Nicklesville Road just northeast of Highway 41.
Thunderstorm Wind, Pickens
- When
- May 4, 11:38 PM EST to 11:58 PM EST
- Where
- Pickens County, 0.95 mi WSW of Ludville to 3.38 mi NNW of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 34.467, -84.616
The Pickens County 911 center reported several trees blown down from Ludville, along Ludville School Road, to Northwest of Talking Rock along Keetor Road and Chance Way.
Thunderstorm Wind, Gilmer
- When
- May 4, 11:39 PM EST to 11:50 PM EST
- Where
- Gilmer County, 3.16 mi SE of Tails Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 34.651, -84.577
The Gilmer County 911 center reported trees blown down onto a house in the 500 block of Eagle Mountain Drive. No injuries were reported.
Thunderstorm Wind, Dawson
- When
- May 4, 11:55 PM EST to May 5, 12:05 AM EST
- Where
- Dawson County, 2.09 mi NW of Johntown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 34.572, -84.305
The Dawson County 911 center reported numerous trees blown down across and blocking Highway 52 near the Dawson-Gilmer County line.
Thunderstorm Wind, Union
- When
- May 5, 12:14 AM EST to 12:30 AM EST
- Where
- Union County, 1.25 mi S of Natal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 34.702, -84.050
The Union County 911 center reported trees and power lines blown down along Highway 60 northwest of Suches.
Thunderstorm Wind, Lumpkin
- When
- May 5, 12:17 AM EST to 12:35 AM EST
- Where
- Lumpkin County, 1.33 mi NNW of Turners Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.688, -83.909
The Lumpkin County 911 center reported a tree blown down on Edwards Parkway near Highway 129.
Thunderstorm Wind, White
- When
- May 5, 12:30 AM EST to 12:40 AM EST
- Where
- White County, 1.69 mi ESE of Leaf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.575, -83.641
The White County 911 center reported a tree blown down on Highway 115 near Highway 254.
Thunderstorm Wind, White
- When
- May 5, 5:35 PM EST to 5:55 PM EST
- Where
- White County, 3.51 mi WSW of Cleveland White Arpt to 0.81 mi ESE of Leaf
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.703, -83.788
The White County Emergency Manager reported several trees blown down from around the Dukes Creek Falls area on the Richard B Russell Scenic Highway to Highway 115 near Poultry Road and near Highway 254.
Thunderstorm Wind, Dawson
- When
- May 5, 5:41 PM EST to 6:35 PM EST
- Where
- Dawson County, 3.05 mi NE of Afton to 2.65 mi SE of Lumpkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.534, -84.195
The Dawson County Emergency Manager reported several trees blown down across the eastern side of the county from around the intersection of Highway 52 and Bailey Waters Road north of Juno to Nix Road southeast of Dawsonville.
Hail, Hall
- When
- May 5, 5:56 PM EST to 6:06 PM EST
- Where
- Hall County, 2.37 mi NNW of Murrayville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.450, -83.920
A trained spotter reported hail the size of quarters near Murrayville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, May 3, 20201 death · 5 injured · $16 million · 70 kt wind · 65 events
- Hail and Damaging Winds in Missouri, May 3 to 4, 20201 death · $102,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Missouri, May 3 to 5, 2020$6.3 million · 2.75 in hail · 90 events
- Tornado and Damaging Winds in Missouri, May 3, 2020$705,000 · EF1 · 16 events
- Hail and Damaging Winds in Kansas, May 3 to 4, 2020$665,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in Kansas, May 3, 2020$168,000 · 2 in hail · 27 events
- Dust Storm in Wisconsin, May 3, 2020$300,000 · 1 event
- Damaging Winds in Kentucky, May 3, 2020$161,000 · 61 kt wind · 6 events
- Damaging Winds in Alabama, May 3, 2020$10,000 · 55 kt wind · 60 events
- Hail and Lightning Strike in Indiana, May 3, 2020$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Tennessee, May 3, 2020$7,000 · 1.75 in hail · 46 events
- Hail and Damaging Winds in Arkansas, May 3 to 4, 2020$5,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898726, 898727, 898728, 898734, 898743, 898735, 898746, 898747, 898748, 898750, 898754, 898758, 898725.